Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 266, NWS Kansas City, MO

August 23, 2001Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 23, 2001, 10:54 PM CDT for Leavenworth County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 23, 2001, 10:54 PM CDT (03:54 UTC)
Expired
Aug 24, 2001, 12:00 AM CDT
In force
66 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
1.6
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WUUS53 KEAX 240354
SVRMCI
KSC103-240500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1054 PM CDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS

* UNTIL MIDNIGHT CDT

* AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF JARBALO...OR ABOUT 4 MILES EAST
  OF OSKALOOSA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JARBALO AT 1110 PM CDT
  LEAVENWORTH AT 1130 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 60
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3940 9517 3912 9517 3912 9492 3929 9491
          3940 9496

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:55 PM CDT, 59 minutes earlier.

Area forecast discussion, Aug 23, 9:55 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
955 PM CDT THU AUG 23 2001

OPTED NOT TO GO WITH ANY KIND OF FFA FOR THE EVENING UPDATE TO THE
ZONES. WAA STORMS IN EASTERN KANSAS ARE BEING OVERRUN BY LINE OF
STORMS MOVING OUT OF CENTRAL KANSAS. ALTHOUGH EASTERN KANSAS AND
WEST MISSOURI WILL BE EXPERIENCING PERIODS OF HEAVY RAIN...WITH THIS
SQUALL LINE SWINGING THROUGH AREA...HAVE DOUBTS WE WILL GET INTO A
LONG LIVED TRAINING OF STORMS OVER ONE AREA SITUATION OVERNIGHT.
HOWEVER...WILL KEEP AN EYE ON LLJ WHICH PROFILER IN SE KANSAS SHOWS
HAS INCREASED TO 30 KTS OUT OF THE SW. WITH THIS OVERRUNNING SURFACE
BOUNDARY JUST SOUTH OF FORECAST AREA...SOUTHERN HALF OF CWA LIKELY
TO SEE THE HEAVIEST RAIN OVERNIGHT.

.EAX...
KS...NONE.
MO...NONE.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:39 PM CDTSevere Thunderstorm WarningEAXAtchison66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.